Aa
A
A
A
Close
Anxiety Community
23.2k Members
Avatar universal

What should I do about Sertraline giving me intense headaches?

I have been suffering from anxiety disorder and hyperventilation for the last three months. During the time I took Lorazepam and bisoprolol tablets to control it. After not being successful for long term, my psychiatrist suggested to go fot antidepressants. I took Sertraline 25mg for 4 days straight, however the headaches were so severe that we had to stop the medication. Today it's my 4th day of not taking the medication but I am still having the headaches, hours long.
I am asking for advice as to what to do about this?
2 Responses
Avatar universal
Well, this raises the possibility it's not the Zoloft.  So I'll ask, did you stop taking either or both of the other meds you were taking?  Did you taper off of them if you did stop as slowly as you needed to or did your doctor tell you to just stop?  You don't say if you stopped those other meds.  The bisoprolol was probably useless unless your anxiety attacks were caused by social anxiety or public speaking.  As far as I know, those are the only two anxiety disorders that might respond to beta blockers.  They might also be used if you have the kind of heart irregularities these meds are actually meant to treat that might go along with an anxiety disorder.  The other is a benzo, and those are addictive drugs if you take them every day and can be very hard to stop taking even if you're not addicted to them.  They should always be tapered off of as slowly as an individual needs to.  Stopping abruptly can cause all kinds of withdrawal problems, including, unfortunately, headaches.  So that's my first question.  You shouldn't be having any trouble stopping the Zoloft because you weren't on it long enough for it to be a problem in that way, but it also has to be slowly tapered off of once you've been on it for awhile.  Such is the nature of taking medications that affect the neurotransmitters in the brain or drugs that affect heart rhythms.  One has to be very careful with them.  So, without knowing if when you were put on Zoloft you also had at the same time abruptly stopped other meds that can be the cause, we can't know what caused what.  Further info such as you're still on the other two meds might put that possibility to rest, but then you have the problem of piling up several meds at once which can also cause side effects that wouldn't occur on any one of them.  Now, if it was just the Zoloft and only the Zoloft, any side effects of it should go away pretty quickly since you weren't on it long enough for it to actually do anything much.  It takes some time for the brain to learn to alter the way it works.  But side effects can start right away, both as the brain tries to adjust and the body fights the drug -- as drugs aren't food, humans aren't evolved to consume them, and so they have to be designed to be force-fed to us.  Once we adjust, those start-up side effects can stop.  Or they might not.  It's also possible you've started getting migraines, which can occur after a period of stress when you start to ease up.  It's just hard to know when something is coincidental or a side effect of a drug or a side effect of too many drugs at once or the side effects of stopping a drug.  But at this point, you are where you are, and if it goes on for any length of time you probably need to see a headache specialist.  Psychiatrists aren't that.  And if you did abruptly stop either or both of the other two drugs, go back on them and see if the problem resolves.  If it does, it was withdrawal, not the Zoloft.  All the best.
Avatar universal
I had sertraline for 5 days, this  medication gave me nightly panic attacks and I was told to stop!! I was still feeling unwell days later.. Mainly from no sleep and not eating.  Headaches now could be tension and fear.. Hopefully they will stop.Please speak to your Doctor..Good Luck
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?